Maine, 2009

High Wind in Maine, February 27 to 28, 2009

February 27 to 28, 2009 · NWS CAR · 1 event in 1 county or zone

with the strong winds continuing into the early morning hours of the 28th. Estimated wind gusts were up to 60 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Strong south to southwest onshore winds developed during the evening of the 27th in advance of a cold front crossing the region...with the strong winds continuing into the early morning hours of the 28th. Estimated wind gusts were up to 60 mph. The strong winds exacerbated damage from the storm which had occurred less than a week earlier...resulting in over 4000 customer loosing power again due to downed trees and power lines. The greatest impact was in the town of Somesville on Mount Desert Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 27, 3:56 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Feb 27, 3:56 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE CARIBOU ME
356 PM EST FRI FEB 27 2009

.SYNOPSIS...
A COLD FRONT WILL CROSS THE STATE TONIGHT. HIGH PRESSURE WILL
BUILD ACROSS THE REGION ON SATURDAY. LOW PRESSURE WILL MOVE SOUTH
OF THE GULF OF MAINE ON SUNDAY WITH HIGH PRESSURE RETURNING ON
MONDAY.
&&

.NEAR TERM /THROUGH SATURDAY/...
ALL MODELS ARE IN GOOD AGREEMENT OVER THE COURSE OF THE NEAR TERM.
A COLD FRONT CURRENTLY MOVING INTO NORTHWESTERN WILL TRACK ACROSS
THE CWA OVERNIGHT. TEMPS WILL TURN SHARPLY COLDER AFTER PASSAGE OF
THE FRONT WITH TEMPS FALLING FROM THE UPPER 30 TO LOWER 40 ACROSS
NORTHERN MAINE TO THE LOW TEEN TO UPPER SINGLE DIGITS BY 12Z.
SKYS WILL RAPIDLY CLEAR AS THE CANADIAN HIGH PRESSURE RIDGE BUILDS
ACROSS THE AREA. USED THE NAM12 FOR GRIDS WITH MINOR ADJUSTMENTS
UP TO WINDS. USED THE NAM12 FOR POP BASE AND EDITED AROUND THE
FRONT TO SHOW DEFINITE PRECIP. USED AN EQUAL BLEND OF NAM80...GFS...
SREF...AND ECMWF FOR QPF.
&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
THERE ARE 2 SYSTEMS THAT WILL BE OF CONCERN THIS TERM.

THE FIRST SYSTEM IS FCST TO DEVELOP OFF THE MID ATLC COAST
AND PASS WELL E OF NOVA SCOTIA GIVING A GLANCING BLOW TO THE COAST
AND EXTREME EASTERN SECTIONS OF MAINE ON SUNDAY. THE LATEST
ECWMF...OPERATIONAL GFS AND 00Z NAEFS ALL SHOW THIS SETUP.
THEREFORE...A BLEND OF THE GFS AND SREF POPS WERE USED INTO SUNDAY
POINTING TO LIKELY POPS RIGHT ALONG THE COAST AND INTO THE EASTERN
CORRIDOR OF WASHINGTON COUNTY. SNOWFALL ATTM LOOKS BE IF ANYTHING
IN THE ADVISORY RANGE. TEMPERATURES WILL CHALLENGE ACROSS THE
NORTH FOR SATURDAY NIGHT AS HIGH PRES TRIES SEEPS IN FROM CANADA.
USING THE LOCAL MIN TEMP TOOL AND TAKING 925MB WINDS LESS THAN 10
MPH YIELDS MINS ACROSS THE FAR N IN THE 5 TO 10 BELOW ZERO RANGE.
THIS WILL MAINLY BE FOR THE LOWER LYING LOCATIONS.

NOW LOOKING AT THE NEXT SYSTEM. ALL LONG RANGE GUIDANCE INCLUDING
THE LATEST GFS POINT TO MORE SIGNIFICANT SYSTEM FOR MONDAY INTO
MONDAY NIGHT. THE SYSTEM IS FCST FOLLOW RIGHT ON THE HEELS OF THE
FIRST SYSTEM AND MOVE NORTHWARD TO THE SOUTHERN NEW ENGLAND COAST
BY MONDAY NIGHT. THE LATEST ECMWF HAS THIS SYSTEM FURTHEST W WHILE
THE NAEFS AND GFS HAVE IT FURTHER TO THE E. ONE THING TO NOTE HERE
HOWEVER IS THAT BOTH THE NAEFS AND GFS SHOWING A TREND BACK TO THE
W FROM THEIR PREVIOUSLY RUNS. THE DECISION HERE WAS TO BRING
LIKELY TO CATEGORICAL POPS INTO INTERIOR DOWNEAST AND COASTAL
SECTIONS RESPECTIVELY AND CHC POPS ELSEWHERE TAKING A TRACK IN THE
MIDDLE OF THE 3 AFOREMENTIONED GUIDANCE. LATER RUNS HOPEFULLY WILL
SHED MORE LIGHT ON THINGS.
&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
LOW PRESSURE WILL CONTINUE TO TRACK NORTHEAST TOWARD NOVA SCOTIA
MONDAY NIGHT AND TUESDAY. THE EXACT TRACK OF THE LOW WILL DETERMINE
HOW FAR NORTH AND WEST THE SNOW ASSOCIATED WITH THIS LOW GETS ACROSS
THE FORECAST AREA. APPEARS AS IF HIGHEST CHANCES WILL BE ACROSS
DOWNEAST MAINE WHERE THE HIGHEST POPS WERE WEIGHTED. THE LOW WILL
START TO LIFT NORTHEAST AWAY FROM THE REGION TUESDAY NIGHT AND
WEDNESDAY. H5 TROF WILL REMAIN ACROSS THE REGION THROUGH MUCH OF
THE REMAINDER OF MID TO LATE WEEK. COULDNT RULE OUT SOME SCT SNOW
SHOWERS OR FLURRIES THROUGH THE PERIOD...BUT IT SHOULD REMAIN DRY
FOR THE MOST PART.
&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: CONDITIONS WILL DETERIORATE TO IFR/LIFR TONIGHT IN RAIN
AND LOW CIGS. THE RAIN WILL CHANGE BRIEFLY TO SNOW MAINLY
KCAR/KPQI/KHUL TERMINALS AFT 05Z. MVFR TO START SATURDAY THEN
MAINLY VFR.

SHORT TERM: VFR FOR SUNDAY W/THE EXCEPTION FOR THE COAST AS
MVFR/IFR POSSIBLE. MVFR/IFR POSSIBLE FOR THE ENTIRE CWA ON MONDAY
W/THE 2ND SYSTEM AFFECTING THE REGION. THESE CONDITIONS MAY PERSIST
INTO TUESDAY...WITH VFR CONDITIONS RETURNING FOR MID WEEK.
&&

.MARINE...
NEAR TERM: ISSUED A GALE WARNING THROUGH 5AM. WINDS AND SEAS ARE
CURRENTLY COMING UP WITH GUSTS INTO THE LOW 30S AT MDRM1. THE COLD
FRONT WILL MOVE THROUGH THE GULF OF MAINE EARLY TOMORROW MORNING.
WINDS AND SEAS WILL SUBSIDE SCA AND REMAIN THERE THROUGH THE END
OF THE PERIOD.

SHORT TERM: ANOTHER ROUND OF GALE FORCE WINDS POSSIBLE SUNDAY
NIGHT INTO MONDAY W/NNE WINDS. TOOK THE GFS40 WINDS AND BLENDED
THEM W/GMOS. WINDS GUSTS GRIDS WERE TEMPERED DOWN FROM MID 40S TO
UPPER 30S AS THEY LOOK TOO HIGH GIVEN A TRACK IN BETWEEN THE ECMWF
AND THE GFS AND NAEFS.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WIND ADVISORY UNTIL 4 AM EST SATURDAY FOR MEZ015>017.
     HIGH WIND WARNING UNTIL 4 AM EST SATURDAY FOR MEZ029-030.
MARINE...GALE WARNING UNTIL 5 AM EST SATURDAY FOR ANZ050>052.

&&

NEAR TERM...NORTON
SHORT TERM...HEWITT
LONG TERM...DUDA
AVIATION...NORTON
MARINE...NORTON/HEWITT
Hazardous weather outlook, Feb 27, 3:09 PM EST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
309 PM EST FRI FEB 27 2009

MEZ001>006-010-011-031-032-282015-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
309 PM EST FRI FEB 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ015>017-282015-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
309 PM EST FRI FEB 27 2009

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ029-030-282015-
COASTAL HANCOCK-COASTAL WASHINGTON-
309 PM EST FRI FEB 27 2009

...HIGH WIND WARNING IN EFFECT UNTIL 4 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-282015-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
309 PM EST FRI FEB 27 2009

...GALE WARNING IN EFFECT UNTIL 5 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NORTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Coastal Hancock

When
February 27, 5:00 PM EST to February 28, 3:45 AM EST
Where
Coastal Hancock forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Strong onshore south to southwest winds...with estimated gusts up to 60 mph...toppled trees and power lines contributing to power outages.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151002.